I am 55 years old and had a seizure for the first time in my life the day after Christmas - I just got home from the hospital today and really scared - this was an awful experience - the phone rang and I went to answer it -blank-I wake up with 6 firemen standing around me - it took me several hours to get oriented with my husband telling me over and over again what happened - thank goodness he was there - anyway the neurologist has hammered away at me that oxycontin causes neurological damage - nurses, doctors, everyone more interested in oxycontin than the fact that I had a grand mal seizure - I finally have gotten my brain unscrambled so when I see the neurologist for my f/u I can get appropriate info and ask appropriate questions-MRI's, EEG'S, test,test,test - really scary ya'll
First off I am sorry this happened. Seizures are scary and I hope it was a one-time thing. Secondly alot of things and I do mean ALOT of things can cause seizures. I've had a few in my life and I have no known seizure disorder. I had one after my son was born due to sleep deprivation. They can look down the Oxycontin route and if they don't find anything MOVE ON. If you don't think that's what it was then by all means get as many opinions as you need. I am sorry I don't have much advice here, every time I've had a seizure they pretty much knew what caused it right away but I do wish you good luck and hopefully it doesn't happen again.
WOW! I am also sorry that this is happened to you. I agree with Babyowensmama that a lot of things can cause seizures. I hope that you can find an answer quickly and that this doesn't happen again. I'm also hoping that it's not the Oxycontin as I take it too. Good luck and keep us posted.~Mush
undiagnosed lung and back pain after pneumonia in '03, tmj, migraines,(two failed surgeries for) Kienbock's disease
Tks for responding ya'll - I just think that if I was going to have a problem with oxycontin it would have been before now - I have been on it for years - I hate to take the stress excuse but I have a daughter that has moved in with us - to makelong story short - daughter 33, divorced low life (lawyer) husband because he could not handle her being ill (lupus, the worst)-she became completely disabled 3 yrs ago after birth of her daughter-we adopted the baby at 4 months old(they were unable to take care of her) and 2 months later we got our daughter back also - anyway she is difficult to live with (sick, in pain, mad at the world and taking it out on me) - the baby is a treasure - my husband thinks this seizure was a result of not being able to take it anymore - I love this board and as soon as I get test results, I will let everyone know what the neuro doc thinks Peace to all Aver
Mama have you ever had medication related seizure?????
I am so sorry this happened! God you must have been terrified! I take oxy and have for years now. I have never heard of it causing siezures. I wanted to tell you that you are an angel for caring for your grand-baby and daughter. I will not say what I do for a living, but lets just say that I often need to find a good home for children when their parents cannot care for them. I don't know what I, or these kids, would do without loving and generous grand-parents. God Bless YOU and your Hubby!
By itself, I'd be surprised if the oxy caused the seizure.
However, in concert with other drugs it could be a conspirator.
Do you take any SSRIs (depression meds like Prozac, Celexa, Serzone, etc)? Ultram? Any other opioids?
The depression meds, combined with some of the pain meds can work together to lower the seizure threshold.
Be sure during your follow-up the doc takes in the big picture. I'd also be sure to get your pain mgt doc to put his/her two cents in on this one before agreeing to go off of the oxy (if that's even recommended). Even if it is a potential cause, it could be the dose of oxy, and if it comes to it, you might try lowering it before going off of it altogether.
There is nothing wrong with the "stress excuse" you have A LOT on your plate right now. I can understand your husbands point of view completely. You are a SAINT for taking in your grand-baby and taking care of your ill daughter all the while you,yourself suffering from chronic pain. He might be onto something. Either way I hope you find out SOMETHING! Keep us posted & Good luck!
Hi Aver...I really have my doubts also, that Oxycontin is the cause of your seizure, especially since this is your first and your age. I have taken Oxycontin and at high doses without a hint of problems. You don't say what you dose is, but I doubt that it matters.
Oxycontin is just LA Oxycodone, which has been around for years and millions have been on the medication, and I've never heard of this type of problem. I too, think you should not only see the Neuro doc, but have a talk with you PM doc too. PM people know if this is a possible cause of your seizure and I would definitely seek advice from him/her.
I would also have to say that the chance of the Oxycontin causing a seizure would be extremely low. I would think that the Cymbalta could cause a seizure. How long have you been taking the Cymbalta. Did you maybe just increase it not long ago? Also do you take any anti-seizure meds like: Neurontin, Lyrica, Topamax, Trileptal? I will do a little research on the Cymbalta and get back with you. Those are just a few things to think about. Also do you take any anti-anxiety medications? (such as Ativan, Klonopin, Valium). If you miss a couple of doses of these and forget to take them you definitely could experience a seizure. Think about those things and let me know.
Please listen to me. A grand mal seizure was THE VERY FIRST SIGN that I had the Lupus Anticoagulant. This occurred in 1992. I cannot even estimate the amount of doctors and tests I went through until I found out--THROUGH A SIMPLE BLOOD TEST--that I was positive for the Lupus Anticoagulant. I also test positive for the ANA (anti-nuclear antibody). Plus, I will always test positive for syphilis--even though I don't have this affliction (and never have). Now, I also have Systemic Lupus--even though I do not test positive for Lupous (that's the correct spelling of this descriptive word) cells. I have many more than the minimum number of symptoms that are technically required for a diagnosis of Systemic Lupus. By the way...the number of doctor visits makes me want to vomit by just thinking about the years prior to being treated for the pain caused by this disease!
So, Aver00...is it possible that you have Systemic Lupus or the Lupus Anticoagulant? Please look into this, my friend. The average length of time for diagnosis of Systemic Lupus is 6 years. Why? Because the symptoms are so vague and fall under the types of symptoms for so many other diseases! At the very least, there is a simple blood test that tests for the Lupus Anticoagulant. A Rheumatologist is the type of physician a person typically sees about these kinds of autoimmune disorders. However, it sometimes takes several doctors to come to this conclusion. Just because one rheumatologist says, "No...You don't have an autoimmune disorder,"--don't push this possible diagnosis away until you and your team of doctors are sure you don't have it!! I say this because most physicians are not well-versed in Lupus studies. Why? Frankly, most physicians are not exposed to the study of the disease known as Lupus. Not for very long, at least. The Lupus Anticoagulant is discussed even less.
I wish you the best! Remember that ANY doctor can request the simple blood test for the Lupus Anticoagulant. If I can harp on this and save one person the turmoil of what I call "The Lost Years"--I will!! Check the other parts of HealthBoards where Lupus is specifically discussed.
Brian,Jon,Jules, and all - thanks so much for the info - I am on oxy 80mg
3Xdaily, and Cymbalta 120mg daily - the neuro doc started me on mylosing120mg a half a tablet 3X aday - I also found out that my ANA is positive - I do have anklosing spondylitis which is an autoimmune disease - the main problem I have is the Mylosing is kicking my tail, I am so sleepy that I am unable to function - It has been an effort for me to get on here to post - thank God that I have ya'll or I wouold be isolated - I do not see the neuro doc until the 23rd of Jan but maybe I should move it up - I have so much to do and with a busy 3 year old things are hopping - needless to say I need to be at full speed all the time - I hope there is another rx for seizures because this is not going to work ------ Peace and Love Aver and many thanks again for all the information because I just do not have the energy to search right now - you are the BEST friends